NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, November 25, 2015
I am 34 y/o male that was diagnosed 3-4 years ago. found it with a pet scan by accident. biopsy of lymph nodes confirmed sarc. my issue is that my doctor now wants to treat with prednisone. i am not symptomatic and have no breathing trouble. i run a mile to a mile and a half everyday. i am concerned because my last ct showed that there are a couple more spots and he thinks it is getting worse. I get a scan every 6 months. aug 0f 2010 to this april, radiologist noted increased granulomas. should i let the doctor do his thing or give it another 6 months. i am a firefighter and going on my 11th year. i am scared ----less with all the war stories i have heard about prednisone. if i decide to do the treatment - will this effect my career?
Dear Sir - Many cases of sarcoidosis tend to "fade out" without any treatment and do not cause any symptoms. These patients can be monitored off treatment and often have no further complications. Others, like yourself, have no symptoms but do have signs of disease progression in the lungs, including more radiographic changes ("spots" or nodules) and changes in objective measures of lung function on standard pulmonary function tests (PFTs).
Unfortunately, there is not a tremendous amount of research data to inform the decision to treat this type of presentation. Most lung specialists would recommend treatment if the lung capacity drops significantly on serial PFTs or if symptoms (cough, chest pain, shortness of breath) develop. However, it would be reasonable to continue monitoring your condition off treatment providing you do not meet any of these criteria. It is worth noting that early treatment (before it becomes more active) usually requires lower doses of medicine to control. I try to avoid the long term complications of prednisone by keeping the dose as low as possible and using "steroid-sparing" agents (like methotrexate) when necessary to avoid higher steroid doses. You are advised to discuss these options with your doctor.
Elliott D Crouser, MD
Associate Professor of Pulmonary, Allergy, Critical Care & Sleep Medicine
College of Medicine
The Ohio State University